MAUDE Adverse Event Report: ANGIODYNAMICS, INC SMART PORT CT; PORT & CATHETER, IMPLANTED

ANGIODYNAMICS, INC SMART PORT CT; PORT & CATHETER, IMPLANTED
Catalog Number CT75STSD
Medical Device Problem Codes Detachment of Device or Device Component (2907); Migration (4003)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/12/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported device is not available to be returned to the manufacturer for evaluation.An investigation into the root cause of this event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
A nurse and distributor reported several issues with a single titanium ct vtx port w silc cath.The following dates and events were provided: (b)(6) 2023 - a portogram of the patient's chest was performed as port was flushing but not aspirating.Test confirmed port was in correct position and not leaking.(b)(6) 2024 - port was not aspirating when attempted to be used for routine infusion (b)(6) 2024 - a portogram was performed and port was found to be disconnected and tubing had migrated into the patient's left main pulmonary artery (b)(6) 2024 - patient underwent a procedure with interventional radiology.Tubing was successfully removed from the patient's pulmonary artery (b)(6) 2024- port hub removed with small portion of tubing attached to hub.New vortex tr low profile titanium port with pre-attached silicone 6.6fr catheter was inserted.Presently, the patient has been discharged home and is resuming normal activities.As expected following port removal, there was some bruising and local pain at the chest site which has since resolved.
 
Additional Manufacturer Narrative
The customer's reported complaint description of "catheter tubing had detached from the port" was confirmed.The port housing was returned with a small portion of the catheter tubing (~ 1cm) connected to the outlet tube.The blue boot connector and the remainder of the catheter tubing was not returned.The catheter tubing was fractured and detached at the distal end of the port outlet tube, which is also the distal end of the blue boot connector.Device history review of the packaging, assembly and component lots revealed no quality related issues or manufacturing deficiencies at the time of manufacture.Engineer investigation: as received, the portion of the silicone catheter is fractured.Dimensions taken/ visual inspection: the following catheter tubing dimensions were verified per 106453 rev.L: dimension a (od) - sample met specification of 0.100" ± 0.003".Dimension b (id) - sample met specification of 0.054" ± 0.003".Based on the limited sample returned the complaint of catheter tubing fracture is confirmed, however, as received the port/catheter is scratched and was sutured on the stem.The catheter tubing has cut marks on it from tooling or accidental punctures.The port has many scratches, likely from accidental "misses" when accessing the port; this could have contributed to the fracture so close to the port.No blue boot was returned.Evaluation of the returned complaint sample show no manufacturing non-conformance.The correct end of the catheter tubing was connected to the port body, i.E.The white/blue striped tubing and not the solid blue bonded distal tip end (i.E.Connection of the catheter tubing backwards is not the root cause for this event).The fracture location of the catheter tubing was confirmed to be at the end of the port outlet tube, where the tubing exists the blue boot connector.Review of the x-ray images provided shows that from the implant date of (b)(6) 2021 the catheter tubing was placed at an angle as it exited the blue boot connector.This angle was confirmed to still be in place as of (b)(6) 2023.The likely root cause of the catheter fracture and detachment strain on the catheter tubing from insufficient slack during port placement.This is cautioned against in device ifu, "sufficient slack should be left between the catheter insertion point and the port body to preclude strain on the catheter".Insufficient slack may contribute to flexural fatigue failure of the catheter tubing.Labeling review: the instructions for use (ifu, 16608102-01) is provided with the smartport device and contains the following statements: - absence of a blood return or a poor blood return can be a sign of a potential complication such as occlusion, kinking, breakage, pinch-off syndrome, fibrin formation, thrombosis or malposition.This should be evaluated prior to device usage.A blood return should be present prior to usage of device for any therapy or testing.- if the patient complains of pain, or if there is swelling when the device is flushed or when medication or contrast media is administered, evaluate the device for infiltration, proper needle placement, and potential complications such as occlusion, kinking, breakage, pinch-off syndrome, thrombosis or malposition.Failure to assess these complaints or observations can lead to device failure.Warnings: do not suture catheter to port, port stem, or surrounding tissue.Any damage or constriction of catheter may compromise power injection performance and catheter integrity precautions: when suturing around the catheter, avoid excessive suture tightness to prevent occlusion of the catheter.Sutures should not be placed directly on the catheter.· only use non-coring needles to access the port membrane.The non-coring needle tip is integral to prevent damage of the membrane.· palpate the port and port septum then access the silicone membrane with the non-coring needle at a 90 degree angle.· puncture skin directly over septum and gently advance needle through septum until it contacts bottom of portal chamber.Do not apply excessive force once the needle contacts the port floor.Catheter placement considerations: caution: sufficient slack should be left between the catheter insertion point and the port body to preclude strain on the catheter.Blue strain relief mechanism: slide the blue strain relief mechanism over the end of the catheter.The tapered end of the blue strain relief mechanism should point away from the proximal end of the catheter.For optimal results, the proximal end of the catheter should be dry.Slide the trimmed end of the catheter tip onto the stem until the catheter is flush with the stem flanges.Slide the strain relief mechanism over the catheter and onto the stem until it contacts the port body.Secure port body to underlying fascia using non-absorbable sutures and a minimum of three suture sites.Care should be exercised so that incision does not cross septum of port after closure.Potential complications: catheter embolization.Catheter fragmentation.Catheter pinch-off.Catheter placement considerations: warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
SMART PORT CT
Common Device Name
PORT & CATHETER, IMPLANTED
Manufacturer (Section D)
ANGIODYNAMICS, INC
10 glens falls technical park
glens falls NY 12801
Manufacturer (Section G)
ANGIODYNAMICS, INC
10 glens falls technical park
glens falls NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587990
MDR Report Key19651501
Report Number1317056-2024-00099
Device Sequence Number17783759
Product Code LJT
UDI-Device IdentifierH787CT75STSD0
UDI-PublicH787CT75STSD0
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K062414
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Distributor
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 08/29/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2022
Device Catalogue NumberCT75STSD
Device Lot Number5534463
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/04/2024
Supplement Date Received by Manufacturer08/28/2024
Initial Report FDA Received Date07/01/2024
Supplement Report FDA Received Date08/29/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/22/2019
Patient Sequence Number1
Patient Age7 YR
Patient SexMale